Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Tucson, AZ

August 22, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2013, 3:50 PM MST for Pima County, Arizona. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2013, 3:50 PM MST (22:50 UTC)
Expired
Aug 22, 2013, 4:15 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:23 PM MSTTSTM WND GST 631 Nw Saguaro National P, AZ63 MPH GUST RECORDED AT CW6532 SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS55 KTWC 222250
SVRTWC
AZC019-222315-
/O.NEW.KTWC.SV.W.0069.130822T2250Z-130822T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK
  EAST...OR 13 MILES EAST OF TUCSON...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA
  RANCH AND DAVIS-MONTHAN AIR FORCE BASE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3204 11081 3222 11091 3229 11069 3216 11061
TIME...MOT...LOC 2250Z 063DEG 7KT 3219 11073

$$
2 follow-up statements
662 
WWUS55 KTWC 222300
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST THU AUG 22 2013

AZC019-222315-
/O.CON.KTWC.SV.W.0069.000000T0000Z-130822T2315Z/
PIMA AZ-
400 PM MST THU AUG 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND LOCALIZED STREET FLOODING.  THIS STORM WAS 
LOCATED ON THE FAR EAST SIDE OF THE GREATER TUCSON AREA...MAINLY 
EAST OF KOLB ROAD TO BETWEEN TANQUE VERDE ROAD AND NORTH OF VALENCIA 
ROAD. THE STORM WAS MOVING WEST TO SOUTHWEST AT 10 MPH.

STRONG WINDS AHEAD OF STORM WILL IMPACT AREAS AROUND RITA RANCH AND 
DAVIS-MONTHAN AIR FORCE BASE. THESE WINDS WILL BE FOLLOWED BY THE 
HEAVY RAINFALL AND LOCALIZED STREET FLOODING POSSIBLE. 

LAT...LON 3204 11081 3222 11091 3229 11069 3216 11061
TIME...MOT...LOC 2255Z 063DEG 7KT 3219 11074

$$
087 
WWUS55 KTWC 222314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST THU AUG 22 2013

AZC019-222322-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-130822T2315Z/
PIMA AZ-
414 PM MST THU AUG 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...

THE STORM THAT PROMPTED THE WARNING FOR WINDS IN EXCESS OF 60 MPH 
HAD DIMINISHED IN INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE 
SEVERE WINDS. HOWEVER...VERY HEAVY RAINFALL WILL CONTINUE AS THE 
STORM TRACKS WEST ACROSS PARTS OF EAST TUCSON. A FLASH FLOOD WARNING 
IS IN EFFECT FOR THIS AREA UNTIL 5 PM MST. 

LAT...LON 3204 11081 3222 11091 3229 11069 3216 11061
TIME...MOT...LOC 2312Z 063DEG 7KT 3217 11079

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:15 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 22, 2:15 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST THU AUG 22 2013

.SYNOPSIS...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
WILL PREVAIL THROUGH FRIDAY. THEREAFTER...INCREASING MOISTURE FROM
THE GULF OF CALIFORNIA WILL PROVIDE MORE COVERAGE OF THUNDERSTORMS
THIS WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL OCCUR FRIDAY
FOLLOWED BY A COOLING TREND THIS WEEKEND.

&&

.DISCUSSION...BROAD UPPER RIDGE WILL REMAIN OVER MUCH OF THE
CONTINENTAL U.S. THRU FRI NIGHT. THIS PATTERN WILL MAINTAIN A
GENERALLY LIGHT SELY FLOW REGIME. MOISTURE WILL BE SUFFICIENT FOR
ISOLATED TO SCATTERED SHOWERS/TSTMS THIS EVENING AND AGAIN FRI
AFTERNOON AND FRI EVENING. THE FAVORED AREAS FOR PRECIP THIS EVENING
WILL GENERALLY BE SOUTH AND WEST OF TUCSON.

SAT-MON...
TROPICAL SYSTEM IVO IS PROGGED TO BE WEST OF THE TIP OF SRN BAJA
CALIFORNIA...OR NEAR 22N/115W...SAT MORNING. SYSTEM IS THEN PROGGED
TO MOVE ESSENTIALLY PARALLEL TO THE BAJA CALIFORNIA COAST TO NEAR
THE BAJA SPUR SUN AFTERNOON. SCATTERED SHOWERS/TSTMS SHOULD OCCUR
ACROSS SE AZ SAT AFTERNOON AND SAT EVENING. POPS WERE INCREASED TO
DEPICT THE BEST CHANCE OF PRECIP TO OCCUR SAT NIGHT THRU SUN
EVENING. PRECIP CHANCES TO DECREASE SUN NIGHT-MON AS THE REMNANT
CIRCULATION MOVES NWD INTO SRN CALIFORNIA AND EVENTUALLY DISSIPATES.
THERE WILL BE ENOUGH MOISTURE TO MAINTAIN CHANCE-CATEGORY POPS SUN
NIGHT-MON.

TUE-THUR...
BROAD SCALE PATTERN TO EXHIBIT LITTLE CHANGE THIS PERIOD...WITH
UPPER HIGH TO BE CENTERED OVER THE CENTRAL CONUS PLAINS AND UPPER
TROUGH OVER THE PACIFIC NW. GENERALLY SELY FLOW ALOFT IN COMBINATION
WITH ADEQUATE MOISTURE SHOULD PROVIDE SCATTERED MOSTLY AFTERNOON AND
EVENING SHOWERS/TSTMS.

HIGH TEMPS FRI WILL GENERALLY BE A FEW DEGS ABOVE NORMAL FOLLOWED BY
A COOLING TREND THIS WEEKEND. OPTED TO UNDER-CUT VARIOUS GUIDANCE
TEMPS SEVERAL DEGS SUN. WARMER MON-TUE THEN NO SIGNIFICANT CHANGE IN
DAYTIME TEMPS FOR WED-THUR.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA
LATE TONIGHT. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND
POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...CLOUD DECKS
7-11K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
FRIDAY MORNING OR 23/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH FRIDAY. MOISTURE WILL THEN BE ON THE
INCREASE THIS WEEKEND...RESULTING IN MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. ABOVE NORMAL DAYTIME TEMPERATURES WILL
CONTINUE THROUGH FRIDAY...WITH COOLER TEMPERATURES THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

BF/GZ

In the hours before

Special weather statement, Aug 22, 1:58 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST THU AUG 22 2013

AZZ503-513-222145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
158 PM MST THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
245 PM MST...

AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ABOUT 9 MILES EAST THROUGH SOUTHEAST
OF TUBAC AND EAST OF INTERSTATE 19.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO
RICO...TUMACACORI...AMADO AND PENA BLANCA LAKE. AS WELL AS
INTERSTATE 19.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11108 3171 11115 3173 11077 3132 11073
TIME...MOT...LOC 2057Z 117DEG 3KT 3158 11090
Special weather statement, Aug 22, 3:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST THU AUG 22 2013

AZZ504-514-222330-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
343 PM MST THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF TUCSON...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK EAST
AND THE FAR EAST SIDE OF THE GREATER TUCSON AREA FROM HOUGHTON ROAD
EAST TO BETWEEN TANQUE VERDE ROAD AND IRVINGTON.

LAT...LON 3213 11086 3230 11086 3230 11064 3213 11063
TIME...MOT...LOC 2241Z 087DEG 7KT 3222 11071

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:58 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 22, 3:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 22, 3:43 PM MSTSpecial Weather StatementTWC47 min
Aug 22, 3:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 22, 3:59 PM MSTSpecial Weather StatementTWC46 min
Aug 22, 4:06 PM MSTFlash Flood WarningTWCPima54 min
Aug 22, 4:18 PM MSTFlash Flood WarningTWCPima57 min
Aug 22, 4:34 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 22, 4:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 22, 4:58 PM MSTFlash Flood WarningTWCPima92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.